Nebraska, 2009

Damaging Winds in Nebraska, June 23, 2009

June 23, 2009 · NWS LBF · 2 events in 2 counties and zones

Storms produced strong winds as they moved northeast across western Nebraska on June 22nd and 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Storms produced strong winds as they moved northeast across western Nebraska on June 22nd and 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 22, 1:25 PM MST, 11 hours earlier.

Area forecast discussion, Jun 22, 1:25 PM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON JUN 22 2009

.SYNOPSIS...
HIGH PRESSURE ALOFT CONTINUES TO DOMINATE THE WEATHER PATTERN ACROSS
THE LOWER MISSISSIPPI VALLEY TDY. THIS FEATURE HAS BEGUN ITS SLOW
SLIDE TO THE NORTHWEST TDY AS SOME LIMITED HT RISES WOULD SUGGEST.
OTHER FEATURES OF NOTE ARE A JET STREAK OVER WYOMING AND THE WESTERN
DAKOTAS...A SHORTWAVE OVER ERN IDAHO AND A TROF ACROSS THE PACIFIC
COAST AND NEW ENGLAND. MAINLY CLEAR SKIES DOMINATED ACROSS THE HIGH
PLAINS THIS AFTERNOON...WITH A WEAK DIFFUSE FRONTAL BOUNDARY EXTENDING
FROM LBF TO FALLS CITY. TEMPERATURES RANGED FROM 82 AT OGA TO 88 AT
VTN. MORE NOTABLY...DEW POINTS SOUTH OF THE BOUNDARY WERE IN THE
60S...WITH 50S NOTED OVER NRN NEBRASKA.

&&

.DISCUSSION...

.NEAR TERM...TONIGHT THROUGH THURSDAY NIGHT...MAIN FORECASTING
CHALLENGE THROUGH THE MIDWEEK IS PRECIPITATION CHANCES AND
TEMPERATURES ASSOCIATED WITH AN APPROACHING COOL FRONT TUESDAY INTO
WEDNESDAY.

FOR TONIGHT...MOISTURE ALONG WITH STRONG INSTABILITY...WILL LIFT
NORTH ACROSS CENTRAL AND EASTERN NEBRASKA LATE THIS AFTERNOON INTO
THIS EVENING. CAPPING INVERSION WILL REMAIN STRONG IN THESE AREAS SO
NO SURFACED BASED CONVECTION IS EXPECTED IN THESE LOCATIONS. HOWEVER
SOME ELEVATED INSTABILITY WILL LIFT NORTHEAST ACROSS THE
PANHANDLE...FOLLOWING A FRONTAL BOUNDARY INTO SWRN SD OVERNIGHT. IN
A SETUP SIMILAR TO LAST NIGHTS...ELEVATED CONVECTION IS A DECENT
POSSIBILITY ACROSS THE NORTHWESTERN AREAS LATE TONIGHT. AS THIS
ACTIVITY MOVES EAST ACROSS FAR NORTHERN NEBRASKA AND SRN SD...IT
WILL BEGIN TO ENCOUNTER THE MOIST BOUNDARY LAYER AND ABUNDANT LOW
LEVEL CAPE. ALSO THE PRESENCE OF A WEAK LOW LEVEL JET
TONIGHT...WOULD ALLOW CONVECTION TO SUSTAIN ITSELF AS IT MOVES EAST
OVERNIGHT. HAVE INTRODUCED POPS IN THE NORTH BUT WILL KEEP THEM LOW
GIVEN THE EXPECTED ISOLATED NATURE OF CONVECTION.

ON TUESDAY...THE SURFACE BOUNDARY WILL SAG SOUTH INTO THE
NORTHWESTERN CWA. SOUTH AND EAST OF THE BOUNDARY...TEMPS WILL TOP
OUT IN THE MID TO UPPER 90S...WITH UPPER 80S NORTH OF THE FRONT IN
SHERIDAN AND NORTHWESTERN CHERRY COUNTY. MOISTURE WILL CONTINUE TO
POOL ALONG THIS FEATURE TOMORROW AND NO SURPRISE...CAPES TOP 4000
J/KG ALONG THIS FEATURE TOMORROW AFTERNOON. CAP STRENGTH WEAKENS
DURING THE AFTERNOON...AND THUNDERSTORM DEVELOPMENT WILL BE ENTIRELY
CONDITIONAL ON THIS BREAKING. IF IT DOES...ENOUGH SHEAR AND
POTENTIAL INSTABILITY EXISTS FOR A DECENT SEVERE WX EPISODE. WILL
CONTINUE POPS ALONG THE FRONT FOR TOMORROW AFTERNOON AND NIGHT.

ON WEDNESDAY...SOME DISCREPANCY EXISTS TO WEATHER OR NOT THE FRONT
WILL SAG SOUTH OF THE AREA. THE GFS SOLUTION STALLS THIS ACROSS THE
FORECAST AREA WEDNESDAY BEFORE LIFTING IT NORTH WEDNESDAY NIGHT. THE
NAM IS A LITTLE MORE AGGRESSIVE...DROPPING THIS FEATURE INTO NRN
KS...THEN LIFTING IT NORTH WEDS NIGHT. GENERALLY COMPROMISED BETWEEN
THE TWO SOLNS DROPPING THIS INTO SRN NEBRASKA. INCREASED POPS ALONG
THIS FEATURE WEDS/WEDS NIGHT...THEN DRIED THINGS OUT FOR THURSDAY AS
FRONT LIFTS NORTH AND THE RIDGE RE-ESTABLISHES ITSELF ACROSS THE
CENTRAL CONUS. HIGHS THURSDAY WILL BE BACK IN THE MID 90S.

.LONG TERM...FRIDAY THROUGH THROUGH MONDAY...BOTH LONG RANGE
SOLUTIONS THIS MORNING BEGIN TO BREAK DOWN THE CENTRAL CONUS RIDGE
THURSDAY NIGHT AND FRIDAY. THOUGH BOTH MODELS BREAK THE RIDGE DOWN
LATE IN THE WEEK...THE EURO SOLUTION IS SLIGHTLY MORE AMPLIFIED WITH
ITS WEST COAST TROF. THUS MAKING THIS MODEL SLOWER AND IS THE
PREFERRED SOLUTION ATTM. A GLANCE AT THE EURO ENSEMBLES THIS
MORNING...IS EVEN SLOWER WITH THE TROUGHS PROGRESSION COMPARED TO
THE OPERATIONAL EURO SOLN. WITH THIS IN MIND...HAVE DECIDED TO HOLD
ONTO PRECIPITATION CHANCES A LITTLE LONGER IN MY NERN ZONES FOR
SATURDAY. AS FOR TEMPERATURES...TRENDED THEM DOWN A TAD FROM
OPERATIONAL MEX GUIDANCE...AS THE GUIDANCE WAS THE WARMEST OF THE
ENSEMBLE MEMBERS.

&&

.AVIATION...

VISUAL FLIGHT RULES WILL CONTINUE THIS EVENING INTO TUESDAY FOR
TERMINALS KLBF AND KVTN. AT 18Z SURFACE HIGH PRESSURE WAS RIDGING
EAST THROUGH THE PANHANDLE WITH AN AREA OF LOW PRESSURE FURTHER
NORTH AND EAST. THIS EVENING ANOTHER WEAK COLD FRONT WILL MOVE
SOUTHEAST THAT WILL BECOME THE FOCUS FOR HIGH BASED THUNDERSTORMS
OVER THE PANHANDLE AS SEVERAL DISTURBANCES LIFT NORTHEAST OVERNIGHT.
MOISTURE WILL BE THE LIMITING FACTOR FOR MORE ISOLATED THUNDERSTORMS
THAT MAY PRODUCE STRONG WIND GUSTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...KECK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jun 22, 11:47 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
147 AM CDT TUE JUN 23 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-240700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
147 AM CDT TUE JUN 23 2009 /1247 AM MDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS IN THE WESTERN AND CENTRAL PANHANDLE WILL TRACK INTO
WESTER AND NORTH CENTRAL NEBRASKA THROUGH THE EARLY MORNING HOURS.
SOME OF THE STORMS MAY CONTAIN LARGE HAIL. DAMAGING WINDS WILL BE
THE GREATER THREAT WITH THE STORMS...IF THEY FORM INTO A LINE
SEGMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WEAK COLD IS FORECAST TO STALL OUT ACROSS CENTRAL NEBRASKA
TUESDAY AFTERNOON THROUGH THURSDAY. THIS FRONT WILL SERVE AS THE
FOCUS FOR THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND TUESDAY
NIGHT...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY
NORTH OF A LINE FROM OGALLALA TO BROKEN BOW AS THE FRONT MOVES
SOUTHEAST. A STRONG CAP WILL EXIST EARLY WITH SURFACE HEATING TO
FURTHER DESTABILIZE THE ATMOSPHERE INTO THE AFTERNOON FOR RAPID
DEVELOPMENT OF THUNDERSTORMS THAT DO FORM.

SIMILAR CONDITIONS ARE FORECAST WEDNESDAY AND WEDNESDAY NIGHT FOR
THUNDERSTORM DEVELOPMENT. THUNDERSTORM DEVELOPMENT... MAINLY
ISOLATED...REMAINS POSSIBLE THEREAFTER AS AN UPPER LEVEL RIDGE
BUILDS WESTWARD AND REMAINS ANCHORED ACROSS THE CENTRAL UNITED
STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garden

When
June 23, 12:25 AM MST
Where
Garden County, 19.81 mi NNE of Lisco
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.740, -102.410

Thunderstorm Wind, Sheridan

When
June 23, 1:10 AM MST
Where
Sheridan County, 1.38 mi S of Ellsworth
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
42.050, -102.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168427, 168428.